Kentucky, 2014Flash Flood and Damaging Winds in Kentucky, October 13, 2014
October 13, 2014 · NWS PAH · 8 events in 6 counties and zones
A solid squall line oriented from north to south moved eastward at 30 mph across western Kentucky. Individual storm cells within the line raced north-northeast at 50 to 65 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $215,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A solid squall line oriented from north to south moved eastward at 30 mph across western Kentucky. Individual storm cells within the line raced north-northeast at 50 to 65 mph. Storm development was fostered by modest solar heating as surface dew points climbed into the mid 60's. Low level confluence ahead of a slow-moving surface low over southern Missouri aided the intensification of the squall line. Strengthening wind fields associated with an upper level trough approaching from the southern Plains contributed to a few organized and longer-lived storm structures. Strong low-level winds, around 50 knots at 1 kilometer above the ground, enhanced the risk of mesovortices and damaging wind gusts within the squall line, despite marginal instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 13, 1:54 PM CST, 11 minutes earlier.
Area forecast discussion, Oct 13, 1:54 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT Mon Oct 13 2014
.SHORT TERM...(Tonight through Wednesday night)
Issued at 255 PM CDT MON OCT 13 2014
Very busy with watches, warnings, etc so will make this rather
brief.
Strong cold front will continue to push eastward across our CWA
through the rest of the afternoon and evening, hopefully exiting the
eastern portions of our CWA after midnight.
With the eastward progress of the front, a QLCS line of strong to
severe thunderstorms will continue ahead of the boundary with some
storms becoming capable of producing damaging winds and a few
tornadoes. Locally heavy rainfall will also accompany the stronger
storms.
In the wake of this system, small chances of showers and patches of
drizzle will continue through the remainder of the overnight hours
tonight.
Chances for showers will continue Tuesday, Tuesday night, and
Wednesday with the slow approach and passage of an upper low over
our CWA. Rain chances will finally begin to taper off from the west
Wednesday night in the wake of the upper low.
.LONG TERM...(Thursday through Monday)
Issued at 255 PM CDT MON OCT 13 2014
On Thursday...the upper level low will finally be departing the Ohio
Valley. Some lingering clouds and even a few showers are
possible...especially in southwest Indiana and the Pennyrile region
of west Kentucky. Temperatures should begin to recover toward more
seasonal levels.
On Friday...mainly sunny skies and seasonably warm temps are
expected as a weak ridge passes overhead.
Over the weekend into early next week...upper level troughing will
gradually settle into the Great Lakes and Ohio Valley region. This
will push a cold front /possibly followed by a secondary cold front/
across our region. The primary cold front appears to be dry...but a
secondary front could bring some showers late in the weekend into
early next week. Temperatures will gradually cool down. The 12z gfs
mos looks too warm. Will trend toward the cooler 00z ecmwf
mos...especially early next week.
&&
.AVIATION...
Issued at 1227 PM CDT MON OCT 13 2014
Numerous showers and thunderstorms will cross the TAF sites from
west to east throughout the first few hours of the period. Some
storms may be severe and will produce locally heavy rainfall. MVFR
cigs/vsbys will prevail will the passage of the storms, however
brief IFR conditions may occur. In the wake of the area of
preciptation, IFR cigs and/or vsbys and patchy drizzle will
prevail through the overnight hours. Conditions should become MVFR
toward the end of the period. Southerly winds at 12-14 knots
gusting to 20-22 knots will drop off to AOB 10 knots overnight,
then pick back up from the south southwest at 10-12 knots with
gusts up to 20 knots after 15-16Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...MY
Hazardous weather outlook, Oct 13, 12:20 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT MON OCT 13 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
120 PM CDT MON OCT 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A VIGOROUS LINE OF STORMS WILL MOVE EAST ACROSS THE REGION THIS
AFTERNOON AND EVENING REACHING SOUTHWEST INDIANA SOUTHWARD TO THE
SOUTHERN PENNYRILE BETWEEN 6 AND 9 PM. OTHER STORMS MAY DEVELOP
AHEAD OF THIS LINE AS WELL.
SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THROUGH THIS EVENING.
THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES WITHIN THE
MAIN LINE OF STORMS. LARGE HAIL WILL BE POSSIBLE BUT MAINLY WITH
THUNDERSTORMS THAT DEVELOP AHEAD OF THE LINE.
LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS
...HOWEVER WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF
STORMS THROUGH TONIGHT. TOTAL RAINFALL THROUGH TONIGHT WILL
GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST
AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND
PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES
WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE
EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE
RULED OUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THROUGH AT LEAST EARLY EVENING
ACROSS MOST OF THE REGION, AND LIKELY THEREAFTER OVER SOUTHWEST
INDIANA SOUTHWARD TOWARD THE PENNYRILE REGION OF WESTERN KENTUCKY.
SEVERE STORM CHANCES WILL DECREASE FROM WEST TO EAST THROUGH
TONIGHT.
In the hours before
Local storm report, Oct 13, 12:05 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
105 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FUNNEL CLOUD QULIN 36.60N 90.25W
10/13/2014 BUTLER MO PUBLIC
RAIN WRAPPED FUNNEL REPORTED BY PUBLIC.
&&
SMITTYSpecial weather statement, Oct 13, 12:59 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT MON OCT 13 2014
ILZ092-KYZ001-MOZ086-087-110>112-114-131945-
ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-FULTON KY-MISSISSIPPI
MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
159 PM CDT MON OCT 13 2014
...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER COUNTY IN SOUTHERN
ILLINOIS...FULTON COUNTY IN WESTERN KENTUCKY...AND
STODDARD...SCOTT...NEW MADRID...MISSISSIPPI...CAPE GIRARDEAU...AND
SOUTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 245 PM CDT...
AT 155 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF MARBLE HILL TO ADVANCE TO
RISCO...AND MOVING NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED WITH THESE STORMS. THE
STRONG GUSTY WINDS MAY CONTINUE FOR ABOUT 15 MINUTES AFTER THE
PASSAGE OF THE LINE OF STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LILBOURN...NEW MADRID...ORAN...
CHAFFEE...SIKESTON...BENTON...MINER...
SCOTT CITY...EAST PRAIRIE...CHARLESTON...AND
DELTA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3705 8997 3717 9023 3726 9022 3726 8940
3695 8916 3649 8938 3650 8941 3645 8946
3645 8948 3649 8951 3641 8954 3641 8970
3642 8974 3640 8974 3640 8989
TIME...MOT...LOC 1856Z 222DEG 68KT 3736 9007 3714 8982
3659 8975Local storm report, Oct 13, 1:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG GREENBRIER 37.11N 90.03W
10/13/2014 BOLLINGER MO LAW ENFORCEMENT
LAW ENFORCEMENT RECEVIED REPORTS OF WIDESPREAD TREE
DAMAGE AND POWER LINES DOWN ACROSS THE SOUTHERN PORTION
OF THE COUNTY NEAR THE COMMUNITIES OF GREENBRIER AND
ZALMA.SOME ROADS BLOCKED AND SOME MINOR ROOF DAMAGE
REPORTED.
&&
SMITTYLocal storm report, Oct 13, 1:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT MON OCT 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 3 E MARBLE HILL 37.30N 89.93W
10/13/2014 BOLLINGER MO EMERGENCY MNGR
LATE REPORT...TREES DOWN ALONG HWY 34 EAST OF MARBLE
HILL.
&&
SMITTYEvent by event
6 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ballard
- When
- October 13, 2:05 PM CST
- Where
- Ballard County, 4 mi E of Wickliffe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.970, -89.007
Trees were blown down, blocking roads.
Thunderstorm Wind, Ballard
- When
- October 13, 2:25 PM CST
- Where
- Ballard County, La Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.070, -88.980
Downed trees and power lines were reported in the community.
Thunderstorm Wind, McCracken
- When
- October 13, 2:32 PM CST
- Where
- McCracken County, 0.88 mi NW of (Pah)barkley Arpt Pa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -88.780
Power lines were down along Highway 725.
Thunderstorm Wind, McCracken
- When
- October 13, 2:40 PM CST
- Where
- McCracken County, Paducah
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -88.630
Three buildings lost their roofs in a densely populated neighborhood on the north side of Paducah. One building was residential, and the other two buildings were commercial.
Thunderstorm Wind, Union
- When
- October 13, 4:02 PM CST
- Where
- Union County, 2 mi SW of Morganfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 37.660, -87.946
Power lines and trees were blown down.
Funnel Cloud, Hopkins
- When
- October 13, 4:34 PM CST
- Where
- Hopkins County, 2 mi N of Dawson Spgs
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.199, -87.700
Wind gusts were estimated near 50 mph.
Thunderstorm Wind, Henderson
- When
- October 13, 4:45 PM CST
- Where
- Henderson County, 0.89 mi E of Henderson
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.828, -87.564
At the Henderson County High School, there was considerable damage at the athletic complex behind the school. A small building housing a baseball conditioning room lost about 20 feet of metal roofing, and an outside wall was displaced about three feet. A few small trees were blown down. Power poles were down across Highway 351. A radio tower south of the athletic fields was blown down.
Flash Flood, Todd
- When
- October 13, 6:15 PM CST to 9:45 PM CST
- Where
- Todd County, Elkton to 3.97 mi W of Herman
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -87.150
Along Kentucky Highway 475, there were several spots along the road with water up to four feet deep. Three water rescues were conducted for people stranded in vehicles, including an eight-month pregnant woman. Water was reported within three inches of a seat top. Flooding was also reported along a couple of other back roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Arkansas, October 13, 20141 death · 4 injured · $210,000 · EF2 · 3 events
- Tornadoes and Damaging Winds in Louisiana, October 13, 2014$4.0 million · EF2 · 13 events
- Tornadoes and Damaging Winds in Alabama, October 13, 20141 death · 1 injured · EF0 · 27 events
- Tornadoes and Damaging Winds in Illinois, October 13, 2014$560,000 · EF2 · 7 events
- Tornado and Damaging Winds in Texas, October 13, 2014$1.3 million · EF1 · 7 events
- Tornado and Flash Flooding in Tennessee, October 13 to 14, 2014$183,000 · EF1 · 44 events
- Tornadoes and Damaging Winds in Arkansas, October 13, 2014$472,000 · EF1 · 15 events
- Tornado and Flash Flood in Alabama, October 13 to 14, 20143 injured · $120,000 · EF1 · 14 events
- Tornadoes and Damaging Wind in Missouri, October 13, 2014$333,000 · EF1 · 6 events
- Tornado in Arkansas, October 13, 2014$150,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, October 13 to 14, 2014$152,000 · 68 kt wind · 19 events
- Tornadoes and Damaging Winds in Illinois, October 13, 2014$73,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 542355, 541957, 541959, 541960, 541961, 541956, 541963, 544722.